Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the shrinkability of decompositions of $ 3$-manifolds

Author: William L. Voxman
Journal: Trans. Amer. Math. Soc. 150 (1970), 27-39
MSC: Primary 54.78
MathSciNet review: 0261577
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An upper semicontinuous decomposition $ G$ of a metric space $ M$ is said to be shrinkable in case for each covering $ \mathcal{U}$ of the union of the nondegenerate elements, for each $ \varepsilon > 0$, and for an arbitrary homeomorphism $ h$ from $ M$ onto $ M$, there exists a homeomorphism $ f$ from $ M$ onto itself such that

(1) if $ x \in M - ( \cup \{ U:U \in \mathcal{U}\} )$, then $ f(x) = h(x)$,

(2) for each $ g \in G$, (a) $ \operatorname{diam} f[g] < \varepsilon $ and (b) there exists $ D \in \mathcal{U}$ such that $ h[D] \supset h[g] \cup f[g]$.

Our main result is that if $ G$ is a cellular decomposition of a $ 3$-manifold $ M$, then $ M/G = M$ if and only if $ G$ is shrinkable. We also define concepts of local and weak shrinkability, and we show the equivalence of the various types of shrinkability for certain cellular decompositions. Some applications of these notions are given, and extensions of theorems of Bing and Price are proved.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.78

Retrieve articles in all journals with MSC: 54.78

Additional Information

Keywords: Cellular decompositions of $ 3$-manifolds, shrinkability, 0-dimensional decompositions, weakly shrinkable, locally shrinkable
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society